Revista Matemática Complutense

, Volume 24, Issue 1, pp 211–218 | Cite as

Geodesic paths of circles in the plane

  • Marcos SalvaiEmail author


Let ℰ be the Fréchet space of all positively oriented embeddings of the circle in ℝ2 and let ℰ/ be the quotient of ℰ modulo orientation preserving diffeomorphisms of the circle. Let π:ℰ→ℰ/ be the canonical projection and let \(\mathcal{C}\) denote the space of all constant speed circles. We study geodesics in \(\mathcal{C}\) and \(\pi (\mathcal{C})\) endowed with the Riemannian metrics induced from the canonical weak Riemannian metrics on ℰ and ℰ/, respectively. We also study the holonomy of closed paths in \(\pi (\mathcal{C})\).


Manifold of embeddings Geodesic Holonomy 

Mathematics Subject Classification (2000)

58D15 58B20 53C22 53C29 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Binz, E.: Two natural metrics and their derivatives on a manifold of embeddings. Monatsh. Math. 89, 275–288 (1980) zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Kriegl, A., Michor, P.: The Convenient Setting for Global Analysis. Surveys and Monographs, vol. 53. AMS, Providence (1997) Google Scholar
  3. 3.
    Michor, P., Mumford, D.: Riemannian geometries on spaces of plane curves. J. Eur. Math. Soc. 8, 1–48 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Michor, P., Ratiu, T.: On the geometry of the Virasoro-Bott group. J. Lie Theory 8, 293–309 (1998) zbMATHMathSciNetGoogle Scholar
  5. 5.
    Salvai, M.: Force free conformal motions of the sphere. Differ. Geom. Appl. 16, 285–292 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Salvai, M.: Another motivation for the hyperbolic space: Segments moving on the line. Math. Intell. 29, 6–7 (2007) CrossRefGoogle Scholar

Copyright information

© Revista Matemática Complutense 2010

Authors and Affiliations

  1. 1.FaMAF-CIEMCórdobaArgentina

Personalised recommendations